Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 53, NWS Norman, OK

September 7, 2018Grady County, Stephens County, Oklahoma

NWS Norman, OK issued this flash flood warning at Sep 7, 2018, 11:57 AM CDT for Grady County, Stephens County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2018, 11:57 AM CDT (16:57 UTC)
Expired
Sep 7, 2018, 2:30 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Grady County, OK, Stephens County, OK

The radar

The Norman radar (KTLX), 89 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 12:05 PM CDTFLASH FLOODDuncan, OKFLOWING WATER UP TO THE WHEEL WELLS OF CARS ON 11TH STREET NEAR BEECH AVE AND ALSO NEAR WILLOW AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 5.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WGUS54 KOUN 071657
FFWOUN
OKC051-137-071930-
/O.NEW.KOUN.FF.W.0053.180907T1657Z-180907T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1157 AM CDT FRI SEP 7 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southeastern Grady County in central Oklahoma...
  Central Stephens County in southern Oklahoma...

* Until 230 PM CDT.
  
* At 1156 AM CDT, Doppler radar indicated heavy rain in an area from 
  Rush Springs to Duncan, with estimates of up to three inches of 
  rain in two hours over Duncan, and just east of Rush Springs. 
  Flooding is likely due to this heavy rainfall, especially within 
  Duncan and in areas near and east of Rush Springs.

* Some locations that will experience flooding include...
  Duncan, Marlow, Rush Springs and Bray. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3489 9776 3439 9789 3441 9802 3488 9793

$$

..speg.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 9:51 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 7, 9:51 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
951 AM CDT Fri Sep 7 2018

...Update...

&&

.DISCUSSION...
We made a few generally minor updates based on trends this
morning. Coincident with a weak baroclinic/convergence zone at
850 mb, and within modest upper diffluence from approaching
shortwave and upper jet entrance region to the north, a band of
rain with embedded heavy rainfall rates is oriented from north-
central Oklahoma through central and southwest Oklahoma in to
north Texas.

We're quite anomalously moist still, with 12 UTC sounding from
Norman and Lamont both showing 2.14 inches of precipitable water,
and deep saturation from low LCL up through relatively high
freezing height yielding 13,000-14,000 warm cloud depth. The PW
values at Norman are about a tenth of an inch above the 15 day
max moving average and sets a new daily maximum. This will
support warm rain processes and enhanced rainfall rates beyond
even what the 88Ds are showing, despite having them in Tropical
Z-R this morning (per gauge comparison this morning).

With a little more forcing for ascent today (still modest), and
such a moist environment, we increased rain chances mainly along
and east of ongoing band. Current thinking is that convective
cells will increase to the east of the band across south-central
Oklahoma up toward the I-44 corridor and become quite numerous
later today. While the threat of heavier rain may shift steadily
eastward today across mainly southern Oklahoma and portions of
north Texas, decent coverage of lighter showers is still probable
across a large portion of the area given position of broad/weak
trough and attendant upper jet entrance region.

Most CAMs seem to represent this situation fairly well, with some
variance. HRRR may be too quick to shift the bulk of the
convection east, and RAP may be too aggressive with heavier
amounts back to the west and north. ARW and NMMb seem to be the
most representative of the synoptic and mesoscale environment at
this time.

We'll monitor trends on the mesoscale late this morning and
consider the possibility of a focused Flood Watch through early
evening again.

BRB

&&

.PREV DISCUSSION... /issued 621 AM CDT Fri Sep 7 2018/

DISCUSSION...
The 12Z aviation forecast discussion follows....

AVIATION...
A very moist atmosphere remains over Oklahoma and north Texas this
morning, and minimal changes are expected through tomorrow
morning. Some diurnal improvement in ceilings is expected later
this morning, followed by deterioration in the evening/overnight.
Rain this morning should drift slowly east and decrease, but diurnal
effects will cause the number of showers/thunderstorms to increase
again late this morning and this afternoon. Ceilings,
visibilities, and precipitation intensities generally will be
highly varied over short distances through at least this evening.

CmS

PREV DISCUSSION... /issued 429 AM CDT Fri Sep 7 2018/

DISCUSSION...
Showers continue to develop along a baroclinic zone around 925 mb
early this morning from HBR to just west of PNC. Expect this trend
to continue through most of the morning with a slow shift to the
south and east. Isentropic descent will then develop by late this
morning but later this afternoon a mid to upper level shortwave
trough should provide sufficient lift for widely scattered showers
and thunderstorms to redevelop, especially over central and
northern OK. After tomorrow, precipitation chances will decrease
as mid level moisture and ascent shift eastward with the
aforementioned trough.

Even with rain chances decreasing Sun, temps should remain below
avg thanks to subtle CAA and lingering stratus. The latter will be
most evident over eastern and northeastern for at least the first
part of the day. Max temps may stay in the mid 70s along and east
of I-35. A slow warming trend is then expected to start next week
but will still remain below avg through at least Tue with
northwesterly flow aloft remaining present and the upper ridge to
our WSW. After Wed, it's questionable how dominate the ridge will
become over the central CONUS but temps should start to nudge to
near avg by this time with drier BL conditions present.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  77  69  76  63 /  90  30  20  10
Hobart OK         78  69  79  63 /  70  30  20   0
Wichita Falls TX  79  71  80  66 /  80  40  30  10
Gage OK           76  64  76  60 /  20  20  20   0
Ponca City OK     78  67  75  60 /  80  30  20  10
Durant OK         84  72  79  66 /  80  50  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

26/12
Hazardous weather outlook, Sep 7, 8:42 AM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
842 AM CDT Fri Sep 7 2018

OKZ004>048-050>052-TXZ083>090-081345-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
842 AM CDT Fri Sep 7 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Isolated thunderstorms are possible through tonight. Severe storms
are not expected.

.Heavy Rain and Flooding...
Rain showers will occasionally be heavy today resulting in some
areas of flooding or flash flooding. The greatest flooding threat
will be across central and southern Oklahoma, and western north
Texas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
A few thunderstorms will continue across portions of the area
through Saturday. Severe storms are not expected.

.Heavy Rain and Flooding...
Locally heavy rainfall amounts are expected with heavy rain
showers and thunderstorms through Saturday. Excessive rainfall
may lead to flooding or flash flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 9:50 PM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Custer, Washita115 min
Sep 6, 11:10 PM CDTAreal Flood AdvisoryOUNCanadian2 hr
Sep 7, 1:10 AM CDTAreal Flood AdvisoryOUNCuster3 hr
Sep 7, 2:43 AM CDTAreal Flood AdvisoryOUNKiowa, Washita3 hr
Sep 7, 2:45 AM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Canadian3 hr
Sep 7, 5:00 AM CDTAreal Flood AdvisoryOUNCaddo, Canadian3 hr
Sep 7, 5:01 AM CDTAreal Flood AdvisoryOUNCaddo, Comanche3 hr
Sep 7, 5:28 AM CDTFlash Flood WarningOUNCanadian3 hr
Sep 7, 6:45 AM CDTAreal Flood AdvisoryOUNComanche, Cotton, Tillman3 hr
Sep 7, 8:02 AM CDTFlash Flood WarningOUNGrady3 hr
Sep 7, 9:09 AM CDTAreal Flood AdvisoryOUNGrady3 hr
Sep 7, 9:26 AM CDTAreal Flood AdvisoryOUNComanche, Cotton109 min
Sep 7, 11:01 AM CDTAreal Flood AdvisoryOUNGrady, Stephens3 hr
Sep 7, 12:02 PM CDTAreal Flood AdvisoryOUNMurray118 min
Sep 7, 12:09 PM CDTFlood WatchOUNCarter, Garvin, Jefferson, Johnston, Love, Marshall and 3 more8 hr
Sep 7, 1:06 PM CDTAreal Flood AdvisoryOUNJefferson, Stephens3 hr
Sep 7, 2:54 PM CDTAreal Flood AdvisoryOUNAtoka, Johnston, Marshall3 hr
Sep 7, 4:57 PM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, Logan, McClain, Oklahoma4 hr

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.